Ohio, 2019

Damaging Wind in Ohio, July 18, 2019

July 18, 2019 · NWS IWX · 1 event in 1 county or zone

A complex of thunderstorms moved out of northern Indiana into northwestern Ohio where limited heating allowed for some intensification of the complex. One thunderstorm produced a wet microburst in Van Wert county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A complex of thunderstorms moved out of northern Indiana into northwestern Ohio where limited heating allowed for some intensification of the complex. One thunderstorm produced a wet microburst in Van Wert county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 18, 12:39 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 18, 12:39 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
139 PM EDT Thu Jul 18 2019

.SYNOPSIS...
Issued at 411 AM EDT Thu Jul 18 2019

Very hot weather is just ahead for the next 3 days. A storm complex
is expected to move into Lower Michigan this afternoon. The storms
may be able to reach farther south into Indiana and bring rain
and momentarily cooler temperatures. Otherwise, Friday will be
very hot with highs near 95 and afternoon heat indices between 105
and 110. The hot weather will continue Saturday with chances for
storms. Heat illnesses are likely for those spending prolonged
periods outside or in non- air conditioned locations. Take
appropriate precautions to remain hydrated and cool.

&&

.UPDATE...
Issued at 112 PM EDT Thu Jul 18 2019

Opted to push back the Excessive Heat Warning to Friday morning
northwest of US 24 as rain/storm activity and cloud cover has
established a solid cold pool footprint into these areas. Some
recovery is expected later this afternoon behind the convectively
aided wave responsible for the cloud cover/precip. However, heat
indices should remain below advisory/warning level until Friday
afternoon. Only minor changes to the forecast otherwise this
afternoon.

&&

.SHORT TERM...(Today through Saturday)
Issued at 409 AM EDT Thu Jul 18 2019

A storm complex was developing over northeast Iowa into southwest
Wisconsin. This system will track southeast and bring a chance
for storms to the forecast area from late this morning into this
afternoon. Much more stable conditions were southeast of the
convective system over Indiana with stable mid level lapse rates
of 5.5 C/km. There is much uncertainty among convective allowing
models handling this convection as afternoon CAPEs rise to between
4000 and 5000 J/Kg. Prefer the NAM which tracks a solid convective
system southeast, but keeps convection mainly north of Highway
30. Given the high CAPEs with medium to high shear, storms may
contain wind gusts of 50 mph with heavy rain. In the interim, an
upper level ridge will bring hot temperatures to the area through
Saturday. High temperatures away from showers and storms will be
in 90s with heat indices from 100 to 110. After coordination with
surrounding offices, have upgraded the excessive heat watch to a
warning over far southern Lower Michigan into northwest Ohio, so
the entire forecast area is under an excessive heat warning from
today through Saturday.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 409 AM EDT Thu Jul 18 2019

Conditions should become much cooler and drier as the upper level
flow changes dramatically. An upper level trof will deepen over
the eastern CONUS and allow for temperatures to be below normal
starting Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 120 PM EDT Thu Jul 18 2019

Convection will keep confidence low for the 18Z TAF cycle. Primary
line of convection has just moved through the KFWA terminal while
general showers are prevailing at KSBN. Have held onto tempo group
for KFWA while keeping showers prevailing at KSBN for the first
few hours. In general a broad area of convection will slowly
progress to the east through 21z. Have then gone with a general
improving trend with VFR conditions through the overnight hours.
Gusty winds are possible.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning until 8 PM EDT Saturday for INZ009-017-
     018-020-022>027-032>034.

     Excessive Heat Warning from 8 AM EDT /7 AM CDT/ Friday to 8 PM
     EDT /7 PM CDT/ Saturday for INZ003>008-012>016.

MI...Excessive Heat Warning from 8 AM Friday to 8 PM EDT Saturday for
     MIZ077>081.

OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

UPDATE...Steinwedel
SYNOPSIS...MCD/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 18, 1:21 PM EST, 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
221 PM EDT Thu Jul 18 2019

INZ003>008-012>016-MIZ077>081-191830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-
221 PM EDT Thu Jul 18 2019 /121 PM CDT Thu Jul 18 2019/

...EXCESSIVE HEAT WARNING IN EFFECT FROM 8 AM EDT /7 AM CDT/ FRIDAY
TO 8 PM EDT /7 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed..

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-191830-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
221 PM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Isolated strong thunderstorms are possible this afternoon. Wind
gusts to 40 mph, lightning and heavy downpours are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms are possible this weekend, but are not expected to
become severe. There is a moderate swim risk for Lake Michigan
beaches in Berrien County on Friday. Breaking waves and currents are
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ043-046-191830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
221 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms this weekend. Locally higher
winds and waves in the vicinity of storms will pose a hazard to
small crafts.

In the hours before

Special weather statement, Jul 18, 9:46 AM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
946 AM CDT Thu Jul 18 2019

INZ012-013-181515-
Pulaski-Starke-
946 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PULASKI AND SOUTHWESTERN
STARKE COUNTIES...

At 946 AM CDT, a strong thunderstorm was located near Medaryville, or
9 miles southeast of Dunns Bridge, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
North Judson, Francesville, Medaryville, Ripley, Toto, Clarks,
English Lake, San Pierre and Denham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4094 8689 4124 8690 4133 8667 4100 8662
TIME...MOT...LOC 1446Z 238DEG 15KT 4113 8684

HAIL...0.25
WIND...30MPH

MCS
Special weather statement, Jul 18, 10:55 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1155 AM EDT Thu Jul 18 2019

INZ015-016-023-024-181630-
Wabash-Miami-Kosciusko-Fulton-
1155 AM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...
NORTHEASTERN FULTON...SOUTHWESTERN KOSCIUSKO AND NORTH CENTRAL MIAMI
COUNTIES...

At 1155 AM EDT, a strong thunderstorm was located over Akron, or 7
miles east of Rochester, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Warsaw, North Manchester, Akron, Mentone, Claypool, Burket, Athens,
Palestine, Beaver Dam Lake, Packerton, Sevastopol, Beaver Dam, Gilead
and Disko.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4096 8611 4108 8618 4127 8589 4099 8571
TIME...MOT...LOC 1555Z 250DEG 22KT 4106 8604

HAIL...0.25
WIND...30MPH

CM
Special weather statement, Jul 18, 11:25 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1225 PM EDT Thu Jul 18 2019

INZ005-008-016-181700-
Noble-Kosciusko-Elkhart-
1225 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES...

At 1224 PM EDT, a strong thunderstorm was located over Milford, or
near Syracuse, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Milford, Millersburg, New
Paris, Benton, Leesburg, Lake Wawasee, Gravelton, Dewart Lake,
Oakwood Park and Waterford Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4154 8565 4152 8566 4152 8563 4144 8553
      4133 8585 4143 8598 4166 8579
TIME...MOT...LOC 1624Z 235DEG 21KT 4143 8582

HAIL...0.25
WIND...30MPH

CM
Special weather statement, Jul 18, 12:26 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
126 PM EDT Thu Jul 18 2019

INZ009-018-026-027-OHZ004-015-024-181800-
Adams-Allen-De Kalb-Wells-Defiance-Van Wert-Paulding-
126 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...SOUTHERN DE
KALB...NORTHEASTERN WELLS...ADAMS...NORTHWESTERN DEFIANCE...WESTERN
PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Garrett to near Ossian. Movement was east
at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fort Wayne, New Haven, Auburn, Bluffton, Decatur, Garrett,
Hicksville, Ossian, Butler, Huntertown, Antwerp, Woodburn,
Monroeville, Payne, Grabill, Monroe, St. Joe, Leo-cedarville,
Middletown and Concord.

This includes the following highways...
 Interstate 469 between mile markers 4 and 6, and between mile
markers 9 and 30.
 Interstate 69 in Indiana between mile markers 310 and 331.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 8520 4140 8517 4143 8467 4073 8475
      4073 8480 4066 8480
TIME...MOT...LOC 1725Z 278DEG 26KT 4133 8511 4084 8514

HAIL...0.25
WIND...40MPH

CM
Special weather statement, Jul 18, 12:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
152 PM EDT Thu Jul 18 2019

INZ009-018-026-027-OHZ004-005-015-016-024-025-181845-
Adams-Allen-De Kalb-Wells-Henry-Allen-Defiance-Putnam-Van
Wert-Paulding-
152 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ALLEN...
SOUTHEASTERN DE KALB...NORTHEASTERN WELLS...ADAMS...WESTERN PUTNAM...
DEFIANCE...PAULDING...SOUTH CENTRAL HENRY...VAN WERT AND WEST CENTRAL
ALLEN COUNTIES...

At 152 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Joe to near Monroeville to near
Bluffton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Defiance, New Haven, Van Wert, Bluffton, Decatur, Delphos,
Hicksville, Paulding, Spencerville, Antwerp, Kalida, Woodburn,
Monroeville, Payne, Continental, Convoy, Grabill, Ottoville, Monroe
and Ohio City.

This includes Interstate 469 between mile markers 14 and 24.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4068 8438 4068 8446 4073 8446 4073 8480
      4066 8480 4074 8524 4105 8501 4138 8500
      4136 8416 4093 8414
TIME...MOT...LOC 1752Z 278DEG 26KT 4130 8494 4102 8492 4080 8513

HAIL...0.25
WIND...40MPH

CM
Special weather statement, Jul 18, 1:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
205 PM EDT Thu Jul 18 2019

OHZ001-002-004-005-181900-
Henry-Defiance-Fulton-Williams-
205 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DEFIANCE...NORTHERN
HENRY...FULTON AND WILLIAMS COUNTIES...

At 204 PM EDT, a strong thunderstorm was located near Montpelier,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Napoleon, Bryan, Wauseon, Archbold, Montpelier, Swanton, Delta,
Edgerton, West Unity, Pioneer, Stryker, Fayette, Liberty Center,
Edon, Mcclure, Holiday City, Edgerton In Williams County, West
Jefferson, Pulaski and Metamora.

This includes Interstate 80 in Ohio between mile markers 3 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 8478 4168 8475 4171 8430 4172 8388
      4166 8388 4137 8389
TIME...MOT...LOC 1804Z 268DEG 36KT 4153 8458

HAIL...0.25
WIND...40MPH

CM

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
July 18, 1:30 PM EST to 1:31 PM EST
Where
Van Wert County, 1.71 mi WSW of Van Wert Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -84.630

Emergency management officials reported eight trees, approximately 80 feet tall, were damaged. A few were snapped half way up the trunk with lots of smaller limbs on the ground. All fell towards the southeast.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846540.